question-icon

What are the side effects[if any] of using hydrocortisone ointment

default
Posted on Mon, 31 Dec 2018
Question: What are the side effects[if any] of using hydrocortisone ointment on large portching?s of the body to relieve severe it
doctor
Answered by Dr. Yogesh D (1 hour later)
Brief Answer:
Short term, bacterial infections, long term destruction of skin.

Detailed Answer:
Hello Mr XXXXXXX

Welcome to Ask a Doctor service,

I have understood your question.

The side effects of using hydrocortisone ointment on skin for itching are,

1. Bacterial infection of the area, if there is already some bacterial infection present in the itchy area, it will get worse, so use of steroid creams should always be under the guidance of a qualified medical doctor.

2. In the long run, there is higher chances of infections in the area, but more significantly the skin becomes progressively thinner due to destruction of collagen (an integral protein in the skin).

If the affected area is large enough, enough steroid can be absorbed through the skin, hence systemic immunosuppression can resut.

I hope this answers your query.

Best wishes
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Yogesh D

General & Family Physician

Practicing since :2009

Answered : 989 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects[if any] of using hydrocortisone ointment

Brief Answer: Short term, bacterial infections, long term destruction of skin. Detailed Answer: Hello Mr XXXXXXX Welcome to Ask a Doctor service, I have understood your question. The side effects of using hydrocortisone ointment on skin for itching are, 1. Bacterial infection of the area, if there is already some bacterial infection present in the itchy area, it will get worse, so use of steroid creams should always be under the guidance of a qualified medical doctor. 2. In the long run, there is higher chances of infections in the area, but more significantly the skin becomes progressively thinner due to destruction of collagen (an integral protein in the skin). If the affected area is large enough, enough steroid can be absorbed through the skin, hence systemic immunosuppression can resut. I hope this answers your query. Best wishes